CSN Login
Members Online: 13

More questions

Skittles
Posts: 17
Joined: Mar 2010

Hi Im a newbie and have some questions. I will be starting treatment soon 5FU and radiation.I thought chemo would be bad but it sounds like radaition could be really bad.
I know everyone responds differently but some questions. When about does the burning and itching happen? does the vagina close up? any way to prevent it?Is it worse at the end of treatment? I'm gonna beat this cancer, after all if I can drop my pants for all these drs
and go thru this I can do anything! I just want to be a little prepared.

z's picture
z
Posts: 1267
Joined: May 2009

Hi Skittles,

The burning started for me in about the 3rd week of rads and continued on until about 3 or 4 months after treatment. I'm still a little tender but very tolerable at 9 months out of treatment. I would use a sports bottle of water while using the bathroom. There are lotions and ointments you may use also. Ask your radiologist to refer some to you. Of course never use them before treatment, as it will make you burn more. I would take a bath go get zapped, come home take a pain med and apply the bag balm (used on cow utters). I was given a dialator after treatment was finished and didn't start using it until about a month after treatment to keep the vagina open. I would prefer using a man, but until I find one I have to use the dialator. Yes, this is a curable cancer. I wish you well. Lori

pjjenkins's picture
pjjenkins
Posts: 173
Joined: Mar 2009

Personally, I hope never to have to do either of these again. And, Lord willing, you will never either. But there are survivors on this board who have done them again and I know we are resilient beings! You will beat it!

The radiation certainly has the longest impact on you - or it did for me. The only lingering side effect from chemo was my curly hair - and I wish that had stayed forever!
The chemo was bad for me really only briefly late each week - both times for mouth sores. Though, I have to say, the nausea is quite awful, too, but for me only a couple of times. Use the meds they'll give you!

Bowel problems can linger but they are both expected and pain relievers, creams, anti-diarrheals, stool softeners and laxatives will get you through it. Listen to your doctors, the nutritionist if you have access to one and the nurses. Oncology nurses are truly angels!

I like that you mentioned the pants dropping! It led me to saying that I got a skin cancer where the sun don't shine because I mooned so often... and that is what those exams felt like at the start! Talk about containing one's embarrassment!

This is a curable cancer and for most of us, treatment is a short contained period of time. I hope yours will follow this pattern. Hopefully you will be feeling better by mid-summer!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network